Florida, 2007

Hail in Florida, July 19, 2007

July 19, 2007 · NWS TBW · 1 event in 1 county or zone

The west and east coast sea breeze fronts collided over Polk County and created numerous severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

The west and east coast sea breeze fronts collided over Polk County and created numerous severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 19, 12:13 PM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 19, 12:13 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
113 PM EDT THU JUL 19 2007

.SHORT TERM (TONIGHT - SAT)...TROF OVER THE EASTERN GREAT LAKES ATTM
WILL DEEPEN SOUTHWARD AND ACROSS THE SE STATES BY FRIDAY NIGHT.
DESPITE THIS TROF...SFC RIDGE AXIS WILL REMAIN ACROSS OR JUST SOUTH
OF OUR CWA THROUGH FRIDAY NIGHT. AS SUCH...EXPECT LITTLE CHANGE WITH
SCATTERED AFTERNOON AND EVENING TSTMS THROUGH FRIDAY WITH BEST
COVERAGE TAMPA BAY SOUTHWARD. ON SATURDAY...LATEST RUNS NOW CONTINUE
TO DEEPEN THE TROUGH TOWARD THE PENINSULA...SO WILL INCREASE
AFTERNOON AND EVENING POPS TO 50 PCNT ON SATURDAY ACROSS INTERIOR
SECTIONS OF THE NORTHERN HALF OF OUR CWA. HIGHS THROUGH THE PERIOD
90-95 AND LOWS IN THE MID 70S.

&&

.LONG TERM (SAT NIGHT-THU)...MID/UPPER LEVEL TROUGH SYSTEM OVER THE
EASTERN HALF OF THE U.S. SLOWLY MOVES NORTHEAST AND INTO THE
NORTHERN ATLANTIC THROUGH THE LONG TERM PERIOD. MEANWHILE WEAK MID
LEVEL AND SURFACE HIGH PRESSURE WILL BUILD OVER THE SOUTHEASTERN
STATES AND FLORIDA ON MONDAY AND THROUGH THE REST OF NEXT WEEK. THIS
ATMOSPHERIC SETUP WILL AGAIN ALLOW FOR AFTERNOON SEA BREEZE
CIRCULATIONS TO DEVELOP AND GENERATE AFTERNOON SHOWERS AND
THUNDERSTORMS OVER THE AREA. CLIMO 40/50 POPS REMAIN IN THE FORECAST
EACH AFTERNOON...AND 30 PERCENT IN THE EVENINGS.

EXPECT TEMPERATURES TO REMAIN AROUND NORMALS WITH AFTERNOON HIGHS IN
THE LOWER TO MID 90S...AND MORNING LOWS IN THE MID 70S.

&&

.AVIATION...PERIODS OF MVFR/IFR ARE POSSIBLE THROUGH THE REST OF THE
AFTERNOON AT ALL TAF SITES AS SEA BREEZE CIRCULATIONS WILL HELP IN
INITIATING AND MAINTAINING THUNDERSTORMS OVER THE AREA. VFR
CONDITIONS WILL THEN PREVAIL THROUGH THE REST OF THE EVENING AND
OVERNIGHT.

&&

.MARINE...WITH RIDGE AXIS OVER OR JUST SOUTH OF THE WATERS...
FAVORABLE WINDS AND SEAS THROUGH THE PERIOD. MAIN MARINE CONCERN
WILL BE ISOLD-SCATTERED EVENING AND EARLY MORNING TSTM ACTIVITY.

&&

.FIRE WEATHER...NO HIGHLIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  93  80  92 /  20  40  20  40
FMY  76  94  78  93 /  30  40  20  40
GIF  77  95  78  94 /  20  40  20  50
SRQ  76  92  78  91 /  20  30  20  40
BKV  74  93  75  92 /  20  30  20  50
SPG  81  91  81  90 /  20  40  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE...NP
LONG TERM/AVIATION/FIRE...AR
Hazardous weather outlook, Jul 19, 4:28 AM EST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
528 AM EDT THU JUL 19 2007

FLZ039-042-043-048>052-055>057-060>062-065-192130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
528 AM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A SURFACE RIDGE AXIS OVER THE CENTRAL FLORIDA PENINSULA WILL COMBINE
WITH THE WARM...MOIST AND UNSTABLE ATMOSPHERE OVER THE AREA TO CREATE
SCATTERED MAINLY AFTERNOON THUNDERSTORMS TODAY. THE WEST COAST SEA
BREEZE WILL DEVELOP WITH ISOLATED STORMS FORMING NEAR THE WEST
COAST EARLY THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO INCREASE
IN COVERAGE IN THE MID TO LATE AFTERNOON GENERALLY FROM AROUND THE
TAMPA BAY AREA SOUTHWARD...AS OUTFLOW BOUNDARIES AND THE EAST AND
WEST COAST SEA BREEZES MERGE LATE THIS AFTERNOON INTO THE EVENING.

OVER THE COASTAL WATERS...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
REMAIN ISOLATED EXCEPT IN THE SOUTHERN NEAR SHORE WATERS LATE THIS
AFTERNOON AND EVENING AS STORMS MOVE BACK TOWARDS THE COAST.

THUNDERSTORMS THAT DEVELOP TODAY WILL CONTAIN HEAVY DOWNPOURS...
GUSTY WINDS AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING. A FEW
OF THE STORMS COULD BECOME STRONG AND CONTAIN SMALL HAIL THIS
AFTERNOON AND EVENING. IF A THUNDERSTORM APPROACHES YOUR
LOCATION...MOVE INDOORS IMMEDIATELY. REMEMBER... IF YOU CAN HEAR
THE THUNDER THEN YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK
BY LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

DAVIS

In the hours before

Local storm report, Jul 19, 2:17 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
317 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             CARROLLWOOD             28.05N 82.49W
07/19/2007  E0.25 INCH       HILLSBOROUGH       FL   PUBLIC

            RADAR VIL WAS 50-55.

&&

NOAH
Local storm report, Jul 19, 3:31 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
431 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 S POINCIANA PLACE     28.11N 81.48W
07/19/2007  E0.50 INCH       POLK               FL   TRAINED SPOTTER

            HAIL COVERS BARE GROUND. WIND GUST 40-45 MPH.

&&

NOAH
Special weather statement, Jul 19, 3:38 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
438 PM EDT THU JUL 19 2007

FLZ055-192130-
MANATEE-
439 PM EDT THU JUL 19 2007

...STRONG THUNDERSTORMS WILL AFFECT MANATEE COUNTY...

STATIONARY THUNDERSTORMS WILL BE FOUND ALONG HIGHWAY 62 EAST OF
PARRISH AND HIGHWAY 64 EAST OF INTERSTATE 75. GUSTY WINDS UP TO 40
MPH WILL OCCUR. EXCESSIVE CLOUD TO GROUND LIGHTNING IS EXPECTED IF
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. IF
INDOORS...REFRAIN FROM USING ELECTRICAL APPLIANCES. HAIL UP TO ONE
HALF INCH IN DIAMETER IS EXPECTED.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

NOAH
Special weather statement, Jul 19, 3:53 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
453 PM EDT THU JUL 19 2007

FLZ051-052-055-056-192145-
HARDEE-POLK-MANATEE-HILLSBOROUGH-
453 PM EDT THU JUL 19 2007

...STRONG THUNDERSTORMS WILL AFFECT POLK...HARDEE AND MANATEE
COUNTIES...

A LINE OF DEVELOPING STRONG STORMS WILL CONTINUE FROM NEAR KISSIMMEE
TO SARSOTA.  THE STORMS WILL AFFECT WINTER HAVEN...BARTOW...LAKE
WALES AND WAUCHULA...UNTIL 545 PM EDT. GUSTY WINDS UP TO 40 MPH WILL
OCCUR. HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED. TORRENTIAL
RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF
POOR DRAINAGE AREAS.

NOAH
Local storm report, Jul 19, 4:08 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
508 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             3 W BOWLING GREEN       27.64N 81.87W
07/19/2007  E0.25 INCH       HARDEE             FL   PUBLIC

            PUBLIC REPORT RELAYED BY EMERGENCY MANAGEMENT. POSITION
            ESTIMATED.

&&

NOAH
Local storm report, Jul 19, 4:22 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
522 PM EDT THU JUL 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     FUNNEL CLOUD     2 S AUBURNDALE          28.04N 81.80W
07/19/2007                   POLK               FL   PUBLIC

            FUNNEL CLOUD REPORTED NEAR HIGHWAY 542 AND HIGHWAY 655.
            RELAYED BY EMERGENCY MANAGEMENT.

&&

NOAH

The radar

The Tampa radar (KTBW), 67 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
July 19, 4:32 PM EST to 4:49 PM EST
Where
Polk County, Bartow Muni Arpt to Winter Haven
Measured
1.25 in hail
Property damage
$1,000
Reported by
Public
Coordinates
27.950, -81.780

A vigorous thunderstorm produced penny to half dollar size hail, torrential rains, and 50 MPH winds along an eight mile long path. Half dollar size hail broke windows of a home 5 miles northeast of Bartow.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40143.